Indiana, 2017

Hail and Damaging Wind in Indiana, May 19, 2017

May 19, 2017 · NWS IND · 10 events in 6 counties and zones

Two waves of showers and thunderstorms moved through central Indiana from the west during the late morning and early afternoon of May the 19th. One small hail report came from the first wave of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Two waves of showers and thunderstorms moved through central Indiana from the west during the late morning and early afternoon of May the 19th. One small hail report came from the first wave of storms. The second wave intensified as it moved into the center portion of the state causing multiple reports of large hail and one damaging wind report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 19, 11:56 AM EST, 34 minutes earlier.

Area forecast discussion, May 19, 11:56 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1256 PM EDT Fri May 19 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 319 AM EDT Fri May 19 2017

An active weather pattern will be in place over central Indiana for
the next seven days, with a stalled frontal system keeping chances
for showers and thunderstorms over the area through much of the
period.

&&

.NEAR TERM /Today/...
Issued at 1238 PM EDT Fri May 19 2017

Updated the Hazardous Weather Outlook and Weather Story as the new
Day1 SPC Severe Weather Outlook pulled the Slight Risk from our
northern and western counties. Should see a break after the area of
thunderstorms across west central Indiana and ahead of an upper
disturbance moves east of the area after 3 pm.

Previous discussion follows...
Issued at 924 AM EDT Fri May 19 2017

Raised pops to likely near and northwest of a Sullivan to
Indianapolis to Fishers line as east central Illinois broken line of
thunderstorms has held together and should continue to do so despite
what the High Resolution Rapid Refresh was showing.

Previous discussion follows...
Issued at 627 AM EDT Fri May 19 2017

Updated morning forecast to increase pops across northwest counties
and wherever hadn't already changed wording to coverage. Based on
short range consensus also increased pops across the area during the
entire morning, but still have a few hours of lower pops across the
southern and southeastern counties this morning. Previous discussion
follows...

Forecast focus is on timing of precipitation/thunder chances
across central Indiana. Unfortunately short term hi res guidance
shows decent differences in timing and placement of showers and
storms today and that makes for a lower than average confidence
forecast. However indications are that there will be a bit of a lull
during the early morning hours before convective activity picks back
up during the afternoon. There is a slight risk of severe storms
across the southwestern counties with marginal risk elsewhere.
Forecast models show good instability by the afternoon as better
upper forcing arrives but shear will be marginal, with the exception
of low level shear in the vicinity of the front. With the stalled
front projected to shift north again as a warm front, think warmer
overall temperatures are necessary, and a guidance consensus served
this purpose well.

&&

.SHORT TERM /Tonight through Sunday night/...
Issued at 319 AM EDT Fri May 19 2017

An upper low over the intermountain west will move northeast through
nebraska and into the Great Lakes region through the short term.
This will eject shortwaves through the main upper trough toward
central Indiana. These will interact with a stalled surface front
(trapped between the aforementioned upper low and a ridge of high
pressure over the eastern U.S.) to produce chances for showers and
thunderstorms throughout the short term. Timing of individual waves
is variable in the various forecast models making nailing down a
specific wet vs. dry time difficult. At this point the best forcing
appears to be associated with the cold frontal passage Saturday
night.

Models indicate good instability for Saturday/Saturday night. While
bulk shear isn't that impressive, there should be some low level
shear induced by the front. Just about the entire area is in a
slight risk for severe weather, and think the best timing for this
to occur would be late Saturday afternoon into Saturday night.

Temperatures will be highly dependent on whether or not any of these
days is a wash out. Given the model variability would rather choose
a middle of the road solution and this produces highs in the 70s to
lower 80s and lows in the upper 50s to 60s.

&&

.LONG TERM (Monday through Thursday)...
Issued at 330 AM EDT Fri May 19 2017

It will be cool and wet most of the long term period as a closed
upper low over the upper midwest Monday moves towards Indiana and
deepens.   The one exception will be Monday which will be mostly dry
as a weak ridge of high pressure moves east across the Ohio valley.
This will be followed by an area of low pressure and cold front
which will push across our region Tuesday.  Finally another ridge of
high pressure will build into the southern U.S. late day 7 and dry
and weather and slightly warmer temperatures will probably return
late next week after day 7.

Stayed close to model initialized temperatures and POPS most
periods.  Although I would not be surprised if some areas could end
up dry again by Thursday.

&&

.AVIATION (Discussion for 191800Z TAFs)...

Issued at 1257 PM EDT Fri May 19 2017

Expect rapid changes in flight conditions.

VFR should mostly prevail. However there will be an almost continual
risk of thunderstorms caused by warm humid air and a nearly
stationary front over Indiana.  Storms could produce brief LIFR in
heavy rain as well as gusty winds.

Timing is uncertain. VCTS will be used in the TAFs to denote periods
of higher risk. Expect TAF amendments for storms in TEMPO groups as
forecast confidence allows.

Winds of less than 10 knots will gradually veer from northeast to
southeast. Higher gusts are possible near storms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP/MK
SHORT TERM...CP
LONG TERM....JH
AVIATION...JK
Hazardous weather outlook, May 19, 11:29 AM EST, 1 hour 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1229 PM EDT Fri May 19 2017

INZ021-028>031-035>049-051>057-060>065-067>072-201000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
1229 PM EDT Fri May 19 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Scattered thunderstorms will occur today and tonight. In
addition, there is a slight risk of severe thunderstorms mainly this
afternoon over mainly southeastern parts of central Indiana and a
marginal risk elsewhere. Large hail and damaging winds will be the
main threat.

Hazards: Lightning...Damaging winds and large hail.

Timing: Most likely this afternoon.

Discussion: A stationary front will be drapped across south central
Indiana this afternoon and tonight as low pressure moves into the
middle Mississippi valley. A warm, moist and unstable atmosphere will
interact with the front and upper disturbances and result in
scattered thunderstorms. Some of them could be strong or severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Strong Thunderstorms are possible again Saturday along with
a slight risk of severe weather. Damaging winds...large hail and
heavy rainfall will be the main threat. In addition there is a slight
chance of thunderstorms over eastern sections Sunday and again some
areas Tuesday and Thursday. Except for Saturday...no other outbreaks
of severe weather are expected.

Discussion: Low pressure will move into the great lakes and a cold
front will move across Indiana Saturday night. A closed upper low
over the upper midwest Monday will move to Indiana by the middle of
next week bringing cooler than normal temperatures and unsettled
weather at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and again Saturday
afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 19, 9:32 AM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1032 AM EDT FRI MAY 19 2017

INZ053-061-191515-
Owen IN-Greene IN-
1032 AM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OWEN AND NORTHERN GREENE
COUNTIES UNTIL 1115 AM EDT...

At 1031 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bloomfield, or 27 miles west of Bloomington,
moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Bloomfield, Spencer, Worthington, Switz City, Solsberry, McCormicks
Creek State Park and Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3917 8706 3921 8705 3931 8672 3897 8669
      3902 8705 3917 8717
TIME...MOT...LOC 1431Z 240DEG 49KT 3914 8702

JK
Special weather statement, May 19, 10:06 AM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1106 AM EDT FRI MAY 19 2017

INZ053-054-062-191545-
Owen IN-Morgan IN-Monroe IN-
1106 AM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MORGAN AND EASTERN OWEN COUNTIES UNTIL 1145 AM EDT...

At 1105 AM EDT, Doppler radar was tracking a strong thunderstorm
over Spencer, or 15 miles northwest of Bloomington, moving northeast
at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Spencer, Ellettsville, Gosport, Paragon, Stinesville and McCormicks
Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3919 8677 3935 8688 3954 8650 3928 8641
TIME...MOT...LOC 1505Z 240DEG 49KT 3932 8674

JK
Special weather statement, May 19, 11:54 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1254 PM EDT FRI MAY 19 2017

INZ063-064-191745-
Brown IN-Bartholomew IN-
1254 PM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARTHOLOMEW AND
NORTHEASTERN BROWN COUNTIES UNTIL 145 PM EDT...

At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Columbus, moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Columbus, Nashville, Clifford, Waymansville, Stone Head, Gnaw Bone
and Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 8608 3905 8610 3925 8633 3934 8587
      3910 8587 3903 8603
TIME...MOT...LOC 1653Z 240DEG 48KT 3914 8604

JK

The radar

The Indianapolis radar (KIND), 75 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Owen

When
May 19, 12:30 PM EST to 12:32 PM EST
Where
Owen County, 0.87 mi NE of Freedom
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.210, -86.870

Hail, Owen

When
May 19, 12:50 PM EST to 12:52 PM EST
Where
Owen County, 0.69 mi N of Spencer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.290, -86.770

Hail, Monroe

When
May 19, 12:50 PM EST to 12:52 PM EST
Where
Monroe County, 1.07 mi W of Bloomington
Measured
1 in hail
Reported by
Public
Coordinates
39.170, -86.540

Hail, Monroe

When
May 19, 12:52 PM EST to 12:54 PM EST
Where
Monroe County, 0.69 mi N of Ellettsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.240, -86.620

Hail, Monroe

When
May 19, 1:00 PM EST to 1:02 PM EST
Where
Monroe County, 1.27 mi WNW of Bloomington
Measured
2 in hail
Reported by
Public
Coordinates
39.180, -86.540

This report was received via Facebook.

Hail, Monroe

When
May 19, 1:14 PM EST to 1:16 PM EST
Where
Monroe County, 0.54 mi E of Broadview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.150, -86.570

Hail, Lawrence

When
May 19, 1:22 PM EST to 1:24 PM EST
Where
Lawrence County, 0.54 mi W of Judah
Measured
0.75 in hail
Reported by
Public
Coordinates
38.970, -86.540

Thunderstorm Wind, Madison

When
May 19, 1:30 PM EST
Where
Madison County, 2.72 mi N of Pendleton
Measured
56 kt (64 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
40.039, -85.747

This damaging thunderstorm wind gust was estimated at 65 mph. Two 53-foot trailers were on their side. The driver and passenger of one semi truck with an attached 53-foot trailer on the side sustained minor injuries. Two port-o-lets were blown over. One fiberglass light pole was blown over as well.This occurred near 73rd Street and Layton Avenue.

Hail, Randolph

When
May 19, 1:47 PM EST to 1:49 PM EST
Where
Randolph County, 2.33 mi SSE of Windsor
Measured
1.25 in hail
Reported by
Public
Coordinates
40.120, -85.200

Hail, Bartholomew

When
May 19, 1:56 PM EST to 1:58 PM EST
Where
Bartholomew County, 1.38 mi N of Garden City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.200, -85.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702817, 702820, 702830, 702832, 702845, 702850, 702492, 702507, 702855, 702859.